Alert archive / Iowa / Tornado Warnings in 2010
Tornado Warning 26, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 21, 2010, 6:53 PM CDT for Davis County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2010, 6:53 PM CDT (23:53 UTC)
- Expired
- Jun 21, 2010, 7:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Davis County, IA
The radar
The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 4:36 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
711
WFUS53 KDMX 212353
TORDMX
IAC051-220015-
/O.NEW.KDMX.TO.W.0026.100621T2353Z-100622T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT MON JUN 21 2010
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL DAVIS COUNTY IN SOUTHEAST IOWA...
* UNTIL 715 PM CDT
* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR MILTON...OR 20 MILES NORTHEAST OF
LANCASTER...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN DAVIS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IMMEDIATELY SEEK SHELTER IN A BASEMENT...
OR IN AN INTERIOR ROOM OF A REINFORCED BUILDING. STAY AWAY FROM
WINDOWS.
IF YOU ARE OUTSIDE...IN A MOBILE HOME...OR IN A VEHICLE...SEEK
SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...FIND THE
LOWEST SPOT AVAILABLE AND COVER YOUR HEAD.
&&
LAT...LON 4068 9219 4064 9219 4063 9232 4079 9230
4081 9218 4068 9218
TIME...MOT...LOC 2354Z 258DEG 28KT 4072 9220
$$
PODRAZIK1 follow-up statement
978
WWUS53 KDMX 220014
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT MON JUN 21 2010
IAC051-220024-
/O.EXP.KDMX.TO.W.0026.000000T0000Z-100622T0015Z/
DAVIS IA-
714 PM CDT MON JUN 21 2010
...THE TORNADO WARNING FOR EAST CENTRAL DAVIS COUNTY WILL EXPIRE AT
715 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.
LAT...LON 4068 9219 4064 9219 4063 9232 4079 9230
4081 9218 4068 9218
TIME...MOT...LOC 0014Z 258DEG 28KT 4075 9200
$$
PODRAZIKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 21, 6:36 PM CDT, 17 minutes earlier.
Area forecast discussion, Jun 21, 6:36 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 636 PM CDT MON JUN 21 2010 .SHORT TERM /TONIGHT/... MORNING MCS HAS SHIFTED OFF TO THE EAST WITH OUTFLOW PUSHING SOUTH INTO MISSOURI AND KANSAS. THE OUTFLOW BOUNDARY IS NOW BEGINNING TO WASHOUT WITH THE WARM FRONT BEGINNING TO SURGE BACK NORTH. EXPECT THIS BOUNDARY TO BE FOCUS FOR ADDITIONAL THUNDERSTORMS THIS EVENING BEFORE MORE THUNDERSTORMS FIRE ALONG THE EDGE OF THE LOW LEVEL JET INTO EASTERN NEBRASKA AND WESTERN IOWA. BETTER INSTABILITY IS IN PLACE OVERNIGHT STILL UNCERTAINTY REMAINS AS MID LEVEL AIR MOVES IN DURING THE PERIOD. EXPECT THIS DRY AIR TO LIMIT OVERALL AREAL COVER OF THUNDERSTORMS OVER CENTRAL IOWA. WILL HAVE A CHANCE OVER THE CENTRAL AND SOUTH WITH ISOLD OVER THE NORTHEAST. ANOTHER COMPLEX SHIFTING SOUTHEAST OUT OF SOUTH DAKOTA LATE MAY CLIP INTO THE AREA BY 12Z. .LONG TERM /TUESDAY THROUGH MONDAY/... CONFIDENCE OVER THE NEXT 36 HOURS REMAINS RATHER LOW DUE TO NUMEROUS MESO SCALE PROCESSES NOT BEING HANDLED WELL BY SYNOPTIC MODELS. SUBJECTIVE UPPER AIR ANALYSES THIS AM SHOWED H850 FRONT REMAINS NEAR I80 WITH SW FLOW STILL IMPINGING ON THE BOUNDARY AS OF 12Z. HOWEVER...LARGE MCS THAT DIMINISHED AS IT MOVED EAST OF THE REGION EARLIER TODAY HAS DISTURBED THE ATMOSPHERE ENOUGH TO PREVENT ANY FURTHER CONVECTION FOR NOW. 18Z SFC PLOT SHOWED 40 TO 50 MCBAR PRESSURE FALLS OVER SOUTHEAST IA...BUT NO APPRECIABLE LIFT ATTM. GENERAL THOUGHT IS THAT CONVECTION WILL FIRE WEST/SOUTH OF US TNT AND ROLL OVER NORTHERN IOWA ON TUESDAY...THOUGH IT MIGHT WEAKEN ENOUGH PRIOR TO REALLY AFFECTING THE AREA MUCH. 12Z WRF SUGGESTS A COMPLEX FORMING OUT IN FSD BUT QUICKLY DIMINISHING BY SUNRISE. OVER THE PAST 24-36 HOURS WRF HAS BEEN MORE CONSISTENT IN THE PLACEMENT AND EVOLUTION OF SYSTEMS WITH THE SYNOPTIC MODELS HAVING A TOUGH TIME. MAIN WAVE TO ARRIVE LATE TUES NIGHT AND WED AND HAVE MORE CONFIDENCE THAT STORMS WILL FIRE AS IT CROSSES THE AREA. BEYOND WED WE WILL DRY OFF FOR WED NIGHT THROUGH LATE THURS. NEXT ROUND OF THETAE ADVECTION PUSHES OVER THE REGION WITH EXPECTED CONVECTION TO DEVELOP BEFORE WARM WX RETURNS INTO THE WEEKEND. COUPLE OF CONSIDERATIONS WITH THE WEAK HIGH PRESSURE SYSTEM BUILDING IN FOR WED NIGHT AND THURS. MAY HAVE ANOTHER ROUND OF PATCHY TO DENSE FOG...THOUGH TOO SOON TO CONSIDER THAT IN FORECAST. TEMPS OVER THE NEXT SEVERAL DAYS AT THE MERCY OF THE MESOSCALE AS WELL. THOUGH TEMPS ALOFT APPEAR TO SUPPORT HIGHS IN THE LOWER 90S AS THE LOW DRIVES NORTH...STILL HAVE TO CONSIDER POSSIBLE MODEL ERROR IN FRONTAL PLACEMENT. HAVE KEPT HIGHS IN THE LOWER 90S ON TUES...COOLER WED THROUGH THURS AND INCREASED TEMPS INTO THE WEEKEND. LATEST EURO AND GFS WARMS UP DRAMATICALLY BY FRIDAY/SAT WITH H850 TEMPS IN THE 22 TO 26C RANGE. ANOTHER BOUNDARY DROPS SOUTH BY SUNDAY AND SHOULD BRING A SHOT AT THUNDER AS IT REACHES THE AREA WITH SLIGHTLY COOLER TEMPS BY SUNDAY AND MONDAY. && .AVIATION... 22/00Z...IMMEDIATE IMPACTS INCLUDE SCATTERED THUNDERSTORMS NEAR KOTM WHICH WILL INCLUDE MVFR CIGS. VFR CONDITIONS AND LULL ARE THEN ANTICIPATED BEFORE ADDITIONAL CONVECTION DEVELOPS UPSTREAM OVER NE/KS OVERNIGHT. CONFIDENCE STILL QUITE LOW IN TIMING AND LOCATIONS BY THE TIME IT REACHES IA...SO NOTHING MORE THAN A PERIOD OF CB WORDING FOR NOW. && .HYDROLOGY... RIVER FORECASTS HAVE BEEN A CHALLENGE OVER THE PAST DAY...DUE MAINLY TO METEOROLOGICAL FORECAST CHALLENGES. CONFIDENCE IN THE GOING RIVER FORECASTS IS LOWER THAN AVERAGE. TODAY/S LATE MORNING RIVER FORECASTS AND STATEMENTS WERE UPDATED TO BRING THE RIVER FORECASTS LOWER AT MOST LOCATIONS. THE HEAVY RAINFALL WHICH WAS EXPECTED LAST NIGHT AND EARLY THIS MORNING DID NOT MATERIALIZE...AND LAST NIGHT/S RIVER FORECASTS INCLUDED THAT HEAVY RAINFALL. THE EXCEPTIONS TO THESE DOWNWARD FORECAST ADJUSTMENTS INCLUDE LOCATIONS ON THE DES MOINES RIVER DOWNSTREAM OF SAYLORVILLE AND RED ROCK RESERVOIRS. FORECASTS FOR THOSE LOCATIONS HAVE CHANGED LITTLE...OR HAVE BEEN ADJUSTED HIGHER...PER THE U.S. ARMY CORPS OF ENGINEER/S EXPECTED OUTFLOW INCREASES WHICH ARE HIGHER THAN WHAT WAS EXPECTED AS OF YESTERDAY. ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE OVER THE NEXT COUPLE DAYS...WHICH MAY DRIVE RIVERS UP AGAIN. IN TODAY/S LATE MORNING RIVER FORECAST UPDATE...FOR ALL LOCATIONS EXCEPT THOSE DOWNSTREAM OF SAYLORVILLE AND RED ROCK RESERVOIRS...TODAY/S NEW RIVER FORECASTS WERE A BLEND OF LAST NIGHT/S RIVER FORECASTS AND TODAY/S NEW FORECAST GUIDANCE. THIS WAS DONE TO ACCOUNT FOR POSSIBLE ADDITIONAL RISES DUE TO RAINFALL OVER THE NEXT COUPLE DAYS. THE RISES MAY BE HIGHER THAN INDICATED...THOUGH...IF LOCALLY HEAVY RAINFALL OCCURS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...REV HYDROLOGY...ZOGG AVIATION...SMALL
Hazardous weather outlook, Jun 21, 3:31 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT MON JUN 21 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-222045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 331 PM CDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER LATE THIS AFTERNOON AND OVERNIGHT TONIGHT. A FEW SUPER CELL THUNDERSTORMS ARE POSSIBLE SOUTH OF INTERSTATE 80 BETWEEN 5 AND 10 PM THIS EVENING AND WOULD BRING THE POTENTIAL FOR GOLF BALL SIZED HAIL...70 MPH WINDS AND ISOLATED TORNADOES. ADDITIONAL SCATTERED STORMS ARE POSSIBLE OVER THE REMAINDER OF THE AREA AFTER 10 PM WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. LOCALIZED HEAVY RAINFALL MAY OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SEVERE STORMS ALONG WITH HEAVY RAINFALL ARE POSSIBLE TUESDAY INTO WEDNESDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND CONTINUE FOR ALL OR PART OF THE AREA THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 10 PM THIS EVENING SOUTH OF INTERSTATE 80. DONAVON
In the hours before
Special weather statement, Jun 21, 6:07 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 607 PM CDT MON JUN 21 2010 IAZ084>086-094>097-220100- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...CHARITON...ALBIA...OTTUMWA...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 607 PM CDT MON JUN 21 2010 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED EARLY THIS EVENING... SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER SOUTHERN IOWA NEAR LEON AND CORYDON. THESE STORMS WILL CONTINUE ADVANCING EAST NORTHEAST TOWARD CENTERVILLE...BLOOMFIELD AND OTTUMWA BETWEEN 600 PM AND 800 PM. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN...AND ISOLATED TORNADOES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:39 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 12 days |
| Jun 21, 9:56 AM CDT | Wind Advisory | DMX | Adair, Adams, Audubon, Boone, Carroll, Cass and 14 more | 67 min |
| Jun 21, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 47 min |
Nearby
Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.